Upper extremity thromboembolism after axillary-axillary bypass grafting

R. B. Mclafferty, L. M. Taylor, G. L. Moneta, R. A. Yeager, J. M. Edwards, J. M. Porter

Research output: Contribution to journalArticle

2 Scopus citations

Abstract

Two patients experienced upper extremity thromboembolism after axillary-axillary bypass grafting (AxAG) for symptomatic subclavian artery stenosis. The first patient, a 67-year-old male, presented with left upper extremity thromboembolism 3 years after AxAG with 8 mm externally support PTFE. An arteriogram revealed a patent AxAG, thrombus in the proximal left subclavian arterial stump just distal to its occlusion, and multiple digital artery emboli. The patient was treated with warfarin for 8 months, with resolution of symptoms. The second patient, a 57-year-old male, occluded his AxAG (8 mm knitted Dacron) with minimal return of symptoms. Non-operative treatment was elected and 4 years later the patient presented with right upper extremity (donor side) thromboembolism. Arteriography revealed occlusion of the AxAG, radial artery, and digital arteries of the index, long and ring fingers. Thrombolytic therapy of the right arm was undertaken with minimal improvement. Subsequent detachment of the AxAG and placement of an interposition reversed saphenous vein graft was performed. Both patients continue to be asymptomatic during follow-up of 4.7 and 2.0 years, respectively.

Original languageEnglish (US)
Pages (from-to)111-113
Number of pages3
JournalVascular
Volume4
Issue number1
DOIs
StatePublished - Feb 1996

Keywords

  • axillary
  • bypass
  • embolism
  • thrombus
  • upper extremity

ASJC Scopus subject areas

  • Surgery
  • Radiology Nuclear Medicine and imaging
  • Cardiology and Cardiovascular Medicine

Fingerprint Dive into the research topics of 'Upper extremity thromboembolism after axillary-axillary bypass grafting'. Together they form a unique fingerprint.

  • Cite this